West Virginia, 2016Flash Flood in West Virginia, August 2, 2016
August 2, 2016 · NWS RLX · 1 event in 1 county or zone
A weak decaying mesoscale complex drifted east along a stalled boundary over West Virginia. This system sparked a few heavy downpours with embedded thunder during the afternoon of August 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak decaying mesoscale complex drifted east along a stalled boundary over West Virginia. This system sparked a few heavy downpours with embedded thunder during the afternoon of August 2nd. A few of the thunderstorms dropped heavy rainfall, which resulted in minor flash flooding in Fayette County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 2:19 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 2, 2:19 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
319 PM EDT TUE AUG 2 2016
.SYNOPSIS...
Northwest flow aloft with a lingering surface boundary to our south
dissolves by Wednesday, as an upper level ridge moves through
Thursday. A cold front crosses late Friday night into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Vort max...evident on satellite and radar across southeast KY will
continue to dive south and east through this evening...generating
showers and thunderstorms...mostly across southern and eastern
zones. Drier conditions across the north...and parts of southeast
Ohio. PW values across the south around 1.5 inches...and this
combined with overall light flow...will lead to slow moving storms
with heavy downpours. May have localized water issues as a
result...particularly if repetitive storms hit the same area. FFG
values generally around 1.7 inches in an hour across the south.
Overnight tonight...bulk of convection will die off as vort max
slides off to the east...with widespread fog development expected
again...particularly in the areas where precipitation occurs
today.
On Wednesday...southeasterly flow will increase...with additional
showers and storms developing in the southeasterly upslope
flow...drifting into the lowlands. Storms will once again be slow
movers in the overall light flow pattern. Mountainous counties
may remain rather socked in with cloud cover during the day
Wednesday...and maintained temperatures on the cooler side of
guidance there.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Models are showing some lift Wednesday night...so will keep some
small pops through the night. Models then showing the best moisture
on Thursday in northeastern WV...so will go with the highest pops in
that region. Some model differences then exist on Friday with how
much moisture will remain over the region. Therefore...will keep
pops fairly generic until the front arrives Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Used a blend of the ECMWF/GFS/ECENS mean/ and GEFS Mean. This would
have a cold front pushing into through the region on Saturday...then
stalling south the area for Sunday and Monday. Moisture begins to
return by Tuesday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mainly vfr conditions with light surface winds...although sct
convection is developing...and will persist through generally
00Z...with brief heavy downpours...and mvfr/ifr conditions in
vicinity of storms. Greatest coverage of storms is expected across
WV...southwest VA...and northeast KY.
After 00Z...bulk of convection should begin to die
off...however...IFR/LIFR fog should develop again after 03Z. Fog
should generally dissipate after 14Z with a return to VFR
conditions most locations...however...MVFR cigs are expected to
develop and linger across higher terrain...including at sites
kbkw...generally after 09Z.
CONFIDENCE AND ALTERNATE SCENARIOS...
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: The timing and density of fog tonight may
vary. Timing and development of MVFR cigs across the higher
terrain may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H M H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M H H H H H H M M M M
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
Brief IFR possible in showers and thunderstorms Friday into Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/SL
NEAR TERM...SL
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...SL
Hazardous weather outlook, Aug 2, 3:51 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
451 AM EDT TUE AUG 2 2016
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
451 AM EDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MZ / TRM
In the hours before
Special weather statement, Aug 2, 1:04 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT TUE AUG 2 2016
WVZ008-016>018-027>029-037-022000-
CLAY-CALHOUN-BRAXTON-NICHOLAS-ROANE-JACKSON-WIRT-GILMER-
204 PM EDT TUE AUG 2 2016
...AN AREA OF STRONG STORMS WILL AFFECT ROANE...SOUTHWESTERN
WIRT...NORTH CENTRAL NICHOLAS...CALHOUN...NORTHEASTERN CLAY...
SOUTHWESTERN GILMER...BRAXTON AND NORTHEASTERN JACKSON COUNTIES...
AT 201 PM EDT...STORMS WERE CLUSTERED OVER ARNOLDSBURG... OR 10
MILES SOUTH OF GRANTSVILLE...DRIFTING NORTHEAST.
LOCATIONS IMPACTED INCLUDE...
RIPLEY...SPENCER...SUTTON...GASSAWAY...SANDYVILLE...ARNOLDSBURG...
BIRCH RIVER...BIG OTTER...WALLBACK...HARRISON...FLATWOODS...REEDY...
FAIRPLAIN...WILSIE...CHLOE...ORMA...HARMONY...SERVIA...
GANDEEVILLE AND EXCHANGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 79 NEAR MILE
MARKER 31...AND BETWEEN MILE MARKERS 34 AND 73. INTERSTATE 77 IN
WEST VIRGINIA BETWEEN MILE MARKERS 131 AND 140.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3878 8179 3902 8161 3874 8048 3844 8074
TIME...MOT...LOC 1801Z 240DEG 49KT 3877 8115
21
Special weather statement, Aug 2, 1:12 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE AUG 2 2016
WVZ037-038-046-047-022015-
POCAHONTAS-WEBSTER-NICHOLAS-RANDOLPH-
212 PM EDT TUE AUG 2 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS...
SOUTHWESTERN RANDOLPH...SOUTHEASTERN NICHOLAS AND SOUTHEASTERN
WEBSTER COUNTIES...
AT 210 PM EDT...SHOWERS AND THUNDERSTORMS WERE CLUSTERED 10 MILES
NORTHEAST OF RICHWOOD...DRIFTING SOUTHEAST.
LOCATIONS IMPACTED INCLUDE...
RICHWOOD...MARLINTON...CASS SCENIC RAILROAD...SNOWSHOE...HILLSBORO...
NETTIE...BUCKEYE...CRANBERRY MOUNTAIN NATURE CENTER...SLATY FORK...
FROST...MINNEHAHA SPRINGS...EDRAY AND DUNMORE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3836 7976 3831 7981 3827 7979 3819 7992
3815 7992 3813 7994 3810 7993 3806 7997
3806 8011 3804 8017 3805 8027 3811 8036
3823 8036 3826 8043 3814 8062 3818 8075
3853 8017 3836 7973
TIME...MOT...LOC 1810Z 242DEG 46KT 3830 8036
21Special weather statement, Aug 2, 1:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT TUE AUG 2 2016
WVZ035-036-022000-
FAYETTE-RALEIGH-
256 PM EDT TUE AUG 2 2016
...TORRENTIAL DOWNPOURS WILL AFFECT NORTHEASTERN RALEIGH AND SOUTH
CENTRAL FAYETTE COUNTIES...
AT 254 PM EDT...AN AREA OF HEAVY RAIN WAS LOCATED NEAR PINEY
VIEW...OR 8 MILES NORTHEAST OF BECKLEY...MOVING NORTHEAST AT 10 MPH.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. A QUICK 1 TO 2
INCHES OF RAIN IS POSSIBLE. THIS MAY CAUSE LOCALIZED FLOODING. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
BECKLEY...MOUNT HOPE...STANAFORD...PINEY VIEW...BEAVER...BRADLEY AND
DANIELS.
THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 123
AND 126.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3774 8114 3778 8119 3790 8118 3794 8111
3784 8102
TIME...MOT...LOC 1854Z 254DEG 7KT 3789 8110
30Flash Flood, Fayette
- When
- August 2, 3:30 PM EST to 5:15 PM EST
- Where
- Fayette County, 0.48 mi NNW of Kilsyth to 0.42 mi E of Packs Branch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.887, -81.182
Water over 6 inches deep was over Kilsyth Road, causing a temporary roadway closure. High water was also reported over West Virginia Route 16, which caused a temporary road closure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641167.